Many readers probably know someone who has been affected by breast cancer -- or have personally been impacted by the disease. Receiving a cancer diagnosis is never welcome news, but many breast cancer patients gain strength from the support of loved ones to bravely enter treatment.
In many cases, chemotherapy is the best option to try to put cancer into remission. As people enter treatment, however, it may be easy to underestimate just how draining chemotherapy itself can be. Just as cancer proves to be debilitating, the treatment designed to eradicate the illness could also lead to disability.
According to a recently released study, women who underwent chemotherapy were put at a higher risk of long-term unemployment as compared to those who didn't receive this treatment after being diagnosed with breast cancer. Many women receiving chemo might have to miss work from time to time for medical appointments. As treatment progresses, however, it can take a toll on a person's stamina and overall health.
Some of the common side effects of chemotherapy include:
- Weakness and fatigue.
- Numbness or tingling in the extremities, or neuropathy.
- Mental fogginess, which is commonly called "chemo brain."
When experiencing numbness in the hands or feet, some people might be unable to perform everyday activities. At the same time, lack of mental clarity can also make it tough to focus or complete thought-intensive tasks. As such, people may simply be unable to work.
With the proper medical documentation, breast cancer patients may be able to receive Social Security disability benefits. Given all of the health concerns associated with both cancer and chemotherapy, receiving SSDI might be a critical resource to help push through this difficult period.
Although chemotherapy is a very potent medical treatment, it may simply be in the best interests of the individual to move forward with it. Of course, in these cases, it's important to be mindful of all the potential side effects of medical treatment.
Source: NBC News, "Breast Cancer's Costly Side-Effect: Long-Term Unemployment," Judy Silverman, April 28, 2014